Resource Logo
CATIE

Australia: raltegravir and muscle weakness - a rare complication




 

Researchers in Sydney, Australia, at St. Vincent’s Hospital and the Kirby Institute for Infection and Immunity in Society have been investigating reports of possible muscle weakness (rhabdomyolysis) associated with the use of raltegravir (Isentress). They have found that this complication is rare among raltegravir users. However, they caution that there is the possibility that it could occur among HIV-positive people who use other integrase inhibitors (elvitegravir and dolutegravir), therefore, long-term monitoring of people who use these drugs may be needed.

Study design

The Sydney researchers compared health-related data from 159 raltegravir users to 159 similar HIV-positive people who did not use raltegravir.

The average profile of raltegravir users in this study was as follows:

  • 97% men, 3% women
  • age – 50 years
  • CD4+ count – 552 cells
  • viral load – 92% had a viral load less than 50 copies/ml
  • length of raltegravir use – 28 months
  • 25% were using lipid-lowering medicines called statins
  • 1% had a family history of muscle disease
  • 41% had recently engaged in strenuous exercise

Results

The distribution of muscle-related outcomes was as follows:

Muscle toxicity

  • 37% of raltegravir users
  • 19% of control participants

Muscle pain

  • 19% of raltegravir users
  • 3% of control participants

These differences were statistically significant.

Focus on muscle issues

Six participants who received raltegravir developed muscle weakness in the trunk of their body. The basic features of the six participants were as follows:

  • age – 36 years
  • most had been using raltegravir for about three years
  • two had elevated levels of the enzyme creatine kinase in their blood
  • only one of the six participants was using a statin

Doctors performed a number of investigations, including the removal of tiny samples (biopsies) of muscles for analysis. Based on the results of their analyses and other tests, the following changes were made to the regimens of two participants:

  • switching from raltegravir to ritonavir-darunavir (Prezista) in one case and to maraviroc (Celsentri) in another

Muscle strength subsequently improved in these two participants.

Taking into account many factors, statistical analysis revealed that exposure to raltegravir was significantly associated with an increased risk for muscle weakness and pain.

However, the length of time that participants used raltegravir or the concentration of raltegravir in the blood was not linked to an increased risk for muscle weakness.

Although elevated levels of creatine kinase are sometimes used to help doctors diagnose cases of rhabdomyolysis, in the present study elevated creatine kinase was significantly linked to “recent strenuous exercise” rather than raltegravir exposure, noted the study team.

The present study is an important first step in beginning to understand the possible association between raltegravir and muscle weakness. However, the study’s design and other issues played a role in affecting the robustness of its conclusions:

  • There does not appear to be international consensus about a definition of muscle toxicity.
  • The study’s design was not randomized so it is possible that there were other, unknown factors that could have inadvertently biased the interpretation of the results.
  • Another issue related to the study design was that firm conclusions about the possible impact of raltegravir on muscle weakness cannot be drawn.
  • The number of participants with muscle weakness was relatively small.

Despite these drawbacks, the researchers have laid the foundation for conducting a bigger, longer study of the possible impact of integrase inhibitors on muscle weakness. This is important because other integrase inhibitors will become available in the future and their potential ability to trigger muscle weakness needs to be investigated. Preliminary results from ongoing trials of two other integrase inhibitors suggest that elevations of creatine kinase (suggestive of muscle breakdown) occur in about 5% of participants.

—Sean R. Hosein

REFERENCE:

Lee FJ, Amin J, Bloch M, et al. Skeletal muscle toxicity associated with raltegravir-based combination antiretroviral therapy in HIV-infected adults. In: Program and abstracts of the 14th International Workshop on Co-morbidities and Adverse Drug Reactions in HIV, 19 – 21 July, 2012, Washington DC. Abstract 015.



 


Copyright © 2012 -CATIE, Publisher. All rights reserved to Canadian AIDS Treatment Information Exchange (CATIE) 555 Richmond St. West, Suite 505, Box 1104, Toronto, ON, M5V 3B1 • Phone: 416-203-7122 • Toll Free: 1-800-263-1638 • Fax: 416-203-8284



Information in this article was accurate in October 1, 2012. The state of the art may have changed since the publication date. This material is designed to support, not replace, the relationship that exists between you and your doctor. Always discuss treatment options with a doctor who specializes in treating HIV.